Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

   
 

 

Recent advances in the Langlands Program


Author: Edward Frenkel
Translated by:
Journal: Bull. Amer. Math. Soc. 41 (2004), 151-184
MSC (2000): Primary 11R39, 14D20
Published electronically: January 8, 2004
MathSciNet review: 2043750
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: These are the notes for the lecture given by the author at the ``Mathematical Current Events" Special Session of the AMS meeting in Baltimore on January 17, 2003. Topics reviewed include the Langlands correspondence for $GL(n)$ in the function field case and its proof by V. Drinfeld and L. Lafforgue; the geometric Langlands correspondence for $GL(n)$ and its proof by D. Gaitsgory, K. Vilonen and the author; and the work of A. Beilinson and V. Drinfeld on the quantization of the Hitchin system and the Langlands correspondence for an arbitrary semisimple algebraic group.


References [Enhancements On Off] (What's this?)

  • [A1] James Arthur, Automorphic representations and number theory, 1980 Seminar on Harmonic Analysis (Montreal, Que., 1980) CMS Conf. Proc., vol. 1, Amer. Math. Soc., Providence, R.I., 1981, pp. 3–51. MR 670091
  • [A2] J. Arthur, The principle of functoriality, Bull. AMS 40 (2003) 39-53.
  • [BBD] A. A. Beĭlinson, J. Bernstein, and P. Deligne, Faisceaux pervers, Analysis and topology on singular spaces, I (Luminy, 1981) Astérisque, vol. 100, Soc. Math. France, Paris, 1982, pp. 5–171 (French). MR 751966
  • [BD] A. Beilinson and V. Drinfeld, Quantization of Hitchin's integrable system and Hecke eigensheaves, Preprint, available at www.math.uchicago.edu/$\sim$benzvi.
  • [B1] A. Borel, Automorphic 𝐿-functions, Automorphic forms, representations and 𝐿-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977) Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 27–61. MR 546608
  • [B2] A. Borel, P.-P. Grivel, B. Kaup, A. Haefliger, B. Malgrange, and F. Ehlers, Algebraic 𝐷-modules, Perspectives in Mathematics, vol. 2, Academic Press, Inc., Boston, MA, 1987. MR 882000
  • [C] Henri Carayol, Preuve de la conjecture de Langlands locale pour 𝐺𝐿_{𝑛}: travaux de Harris-Taylor et Henniart, Astérisque 266 (2000), Exp. No. 857, 4, 191–243 (French, with French summary). Séminaire Bourbaki, Vol. 1998/99. MR 1772675
  • [CPS] J. W. Cogdell and I. I. Piatetski-Shapiro, Converse theorems for 𝐺𝐿_{𝑛}, Inst. Hautes Études Sci. Publ. Math. 79 (1994), 157–214. MR 1307299
  • [De1] Pierre Deligne, La conjecture de Weil. I, Inst. Hautes Études Sci. Publ. Math. 43 (1974), 273–307 (French). MR 0340258
  • [De2] Pierre Deligne, La conjecture de Weil. II, Inst. Hautes Études Sci. Publ. Math. 52 (1980), 137–252 (French). MR 601520
  • [Dr1] V. G. Drinfel′d, Langlands’ conjecture for 𝐺𝐿(2) over functional fields, Proceedings of the International Congress of Mathematicians (Helsinki, 1978), Acad. Sci. Fennica, Helsinki, 1980, pp. 565–574. MR 562656
  • [Dr2] V. G. Drinfel′d, Moduli varieties of 𝐹-sheaves, Funktsional. Anal. i Prilozhen. 21 (1987), no. 2, 23–41 (Russian). MR 902291
  • [Dr3] V. G. Drinfel′d, Proof of the Petersson conjecture for 𝐺𝐿(2) over a global field of characteristic 𝑝, Funktsional. Anal. i Prilozhen. 22 (1988), no. 1, 34–54, 96 (Russian); English transl., Funct. Anal. Appl. 22 (1988), no. 1, 28–43. MR 936697, 10.1007/BF01077720
  • [Dr4] V. G. Drinfel′d, Two-dimensional 𝑙-adic representations of the fundamental group of a curve over a finite field and automorphic forms on 𝐺𝐿(2), Amer. J. Math. 105 (1983), no. 1, 85–114. MR 692107, 10.2307/2374382
  • [DS] V. Drinfeld and V. Sokolov, Lie algebras and KdV type equations, J. Sov. Math. 30 (1985) 1975-2036.
  • [Fa] Gerd Faltings, Stable 𝐺-bundles and projective connections, J. Algebraic Geom. 2 (1993), no. 3, 507–568. MR 1211997
  • [FF] Boris Feigin and Edward Frenkel, Affine Kac-Moody algebras at the critical level and Gel′fand-Dikiĭ algebras, Infinite analysis, Part A, B (Kyoto, 1991) Adv. Ser. Math. Phys., vol. 16, World Sci. Publ., River Edge, NJ, 1992, pp. 197–215. MR 1187549
  • [FK] Eberhard Freitag and Reinhardt Kiehl, Étale cohomology and the Weil conjecture, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 13, Springer-Verlag, Berlin, 1988. Translated from the German by Betty S. Waterhouse and William C. Waterhouse; With an historical introduction by J. A. Dieudonné. MR 926276
  • [Fr] E. Frenkel, Lectures on Wakimoto modules, opers and the center at the critical level, Preprint math.QA/0210029.
  • [FGKV] E. Frenkel, D. Gaitsgory, D. Kazhdan, and K. Vilonen, Geometric realization of Whittaker functions and the Langlands conjecture, J. Amer. Math. Soc. 11 (1998), no. 2, 451–484. MR 1484882, 10.1090/S0894-0347-98-00260-4
  • [FGV] E. Frenkel, D. Gaitsgory, and K. Vilonen, On the geometric Langlands conjecture, J. Amer. Math. Soc. 15 (2002), no. 2, 367–417. MR 1887638, 10.1090/S0894-0347-01-00388-5
  • [Ga] D. Gaitsgory, On a vanishing conjecture appearing in the geometric Langlands correspondence, Preprint math.AG/0204081.
  • [Ge] Stephen Gelbart, An elementary introduction to the Langlands program, Bull. Amer. Math. Soc. (N.S.) 10 (1984), no. 2, 177–219. MR 733692, 10.1090/S0273-0979-1984-15237-6
  • [GM] I. R. Shafarevich (ed.), Algebra. V, Encyclopaedia of Mathematical Sciences, vol. 38, Springer-Verlag, Berlin, 1994. Homological algebra; A translation of Current problems in mathematics. Fundamental directions. Vol. 28 (Russian), Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1989 [ MR1056483 (92a:18003a)]; Translation by S. I. Gelfand and Yu. I. Manin; Translation edited by A. I. Kostrikin and I. R. Shafarevich. MR 1309679
  • [Gi] V. Ginzburg, Perverse sheaves on a loop group and Langlands duality, Preprint alg-geom/9511007.
  • [Go] D. Goss, What is a Shtuka?, Notices of AMS 51 (2003) 36-37.
  • [Gr] A. Grothendieck, Formule de Lefschetz et rationalité des fonctions $L$, Séminaire Bourbaki, Exp. No. 279, Astérisque 9 (1995) 41-55.
  • [HK] G. Harder and D. A. Kazhdan, Automorphic forms on 𝐺𝐿₂ over function fields (after V. G. Drinfel′d), Automorphic forms, representations and 𝐿-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977) Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 357–379. MR 546624
  • [HT] Michael Harris and Richard Taylor, The geometry and cohomology of some simple Shimura varieties, Annals of Mathematics Studies, vol. 151, Princeton University Press, Princeton, NJ, 2001. With an appendix by Vladimir G. Berkovich. MR 1876802
  • [He] Guy Henniart, Une preuve simple des conjectures de Langlands pour 𝐺𝐿(𝑛) sur un corps 𝑝-adique, Invent. Math. 139 (2000), no. 2, 439–455 (French, with English summary). MR 1738446, 10.1007/s002220050012
  • [Hi] Nigel Hitchin, Stable bundles and integrable systems, Duke Math. J. 54 (1987), no. 1, 91–114. MR 885778, 10.1215/S0012-7094-87-05408-1
  • [JL] H. Jacquet and R. P. Langlands, Automorphic forms on 𝐺𝐿(2), Lecture Notes in Mathematics, Vol. 114, Springer-Verlag, Berlin-New York, 1970. MR 0401654
  • [Kac] Victor G. Kac, Infinite-dimensional Lie algebras, 3rd ed., Cambridge University Press, Cambridge, 1990. MR 1104219
  • [Kaz] D. A. Kazhdan, An introduction to Drinfel′d’s “Shtuka”, Automorphic forms, representations and 𝐿-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977) Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 347–356. MR 546623
  • [Kn] A. W. Knapp, Introduction to the Langlands program, Representation theory and automorphic forms (Edinburgh, 1996) Proc. Sympos. Pure Math., vol. 61, Amer. Math. Soc., Providence, RI, 1997, pp. 245–302. MR 1476501, 10.1090/pspum/061/1476501
  • [Laf1] Laurent Lafforgue, Chtoucas de Drinfeld et conjecture de Ramanujan-Petersson, Astérisque 243 (1997), ii+329 (French). MR 1600006
  • [Laf2] Laurent Lafforgue, Chtoucas de Drinfeld et correspondance de Langlands, Invent. Math. 147 (2002), no. 1, 1–241 (French, with English and French summaries). MR 1875184, 10.1007/s002220100174
  • [L1] R. P. Langlands, Problems in the theory of automorphic forms, Lectures in modern analysis and applications, III, Springer, Berlin, 1970, pp. 18–61. Lecture Notes in Math., Vol. 170. MR 0302614
  • [L2] Robert P. Langlands, Where stands functoriality today?, Representation theory and automorphic forms (Edinburgh, 1996) Proc. Sympos. Pure Math., vol. 61, Amer. Math. Soc., Providence, RI, 1997, pp. 457–471. MR 1476510, 10.1090/pspum/061/1476510
  • [La1] G. Laumon, Transformation de Fourier, constantes d’équations fonctionnelles et conjecture de Weil, Inst. Hautes Études Sci. Publ. Math. 65 (1987), 131–210 (French). MR 908218
  • [La2] Gérard Laumon, Correspondance de Langlands géométrique pour les corps de fonctions, Duke Math. J. 54 (1987), no. 2, 309–359 (French). MR 899400, 10.1215/S0012-7094-87-05418-4
  • [La3] G. Laumon, Faisceaux automorphes pour $GL_n$: la première construction de Drinfeld, Preprint alg-geom/9511004 (1995).
  • [La4] G. Laumon, Transformation de Fourier généralisée, Preprint alg-geom/9603004.
  • [La5] G. Laumon, La correspondance de Langlands sur les corps de fonctions (d'après Laurent Lafforgue), Séminaire Bourbaki, Exp. No. 973, Preprint math.AG/0003131.
  • [La6] G. Laumon, Travaux de Frenkel, Gaitsgory et Vilonen sur la correspondance de Drinfeld-Langland, Séminaire Bourbaki, Exp. No. 906, Preprint math.AG/0207078.
  • [LMB] Gérard Laumon and Laurent Moret-Bailly, Champs algébriques, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 39, Springer-Verlag, Berlin, 2000 (French). MR 1771927
  • [LSR] G. Laumon, M. Rapoport, and U. Stuhler, 𝒟-elliptic sheaves and the Langlands correspondence, Invent. Math. 113 (1993), no. 2, 217–338. MR 1228127, 10.1007/BF01244308
  • [Lu] George Lusztig, Singularities, character formulas, and a 𝑞-analog of weight multiplicities, Analysis and topology on singular spaces, II, III (Luminy, 1981) Astérisque, vol. 101, Soc. Math. France, Paris, 1983, pp. 208–229. MR 737932
  • [Mi] James S. Milne, Étale cohomology, Princeton Mathematical Series, vol. 33, Princeton University Press, Princeton, N.J., 1980. MR 559531
  • [MV] Ivan Mirković and Kari Vilonen, Perverse sheaves on affine Grassmannians and Langlands duality, Math. Res. Lett. 7 (2000), no. 1, 13–24. MR 1748284, 10.4310/MRL.2000.v7.n1.a2
  • [Mu] M. Ram Murty, A motivated introduction to the Langlands program, Advances in number theory (Kingston, ON, 1991) Oxford Sci. Publ., Oxford Univ. Press, New York, 1993, pp. 37–66. MR 1368410
  • [PS1] I. I. Piatetski-Shapiro, Multiplicity one theorems, Automorphic forms, representations and 𝐿-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977) Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 209–212. MR 546599
  • [PS2] I.I. Piatetski-Shapiro, Zeta-functions of $GL(n)$, Preprint of University of Maryland, 1976.
  • [R] Mitchell Rothstein, Connections on the total Picard sheaf and the KP hierarchy, Acta Appl. Math. 42 (1996), no. 3, 297–308. MR 1376873, 10.1007/BF01064170
  • [Se] Jean-Pierre Serre, Algebraic groups and class fields, Graduate Texts in Mathematics, vol. 117, Springer-Verlag, New York, 1988. Translated from the French. MR 918564
  • [Sh] J. A. Shalika, The multiplicity one theorem for 𝐺𝐿_{𝑛}, Ann. of Math. (2) 100 (1974), 171–193. MR 0348047
  • [Sp] T. A. Springer, Reductive groups, Automorphic forms, representations and 𝐿-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977) Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 3–27. MR 546587
  • [W] A. Weil, Dirichlet Series and Automorphic Forms, Lect. Notes in Math. 189, Springer-Verlag, 1971.

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 11R39, 14D20

Retrieve articles in all journals with MSC (2000): 11R39, 14D20


Additional Information

Edward Frenkel
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720
Email: frenkel@math.berkeley.edu

DOI: http://dx.doi.org/10.1090/S0273-0979-04-01001-8
Received by editor(s): May 1, 2003
Received by editor(s) in revised form: September 22, 2003
Published electronically: January 8, 2004
Additional Notes: Partially supported by grants from the Packard Foundation and the NSF
Notes for the lecture at the “Mathematical Current Events” Special Session at the AMS meeting in Baltimore, January 17, 2003
Article copyright: © Copyright 2004 By the author